advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Virginia, USA:

My daughter was diagnosed in April, 1996 and is 7 years old. We have been doing very well for the last month on only 4 units NPH in the a.m. and 2 units NPH at dinner. Her levels have been between 90-110 at before breakfast and between 100-200 (depending on her activity/food intake that day) at dinner. All of a sudden, her a.m. and p.m. levels are shooting way up to 200-380! We have tried mixing 1 unit R with her dose but it seems to give her too many "lows." Should we just keep adding one unit of NPH every 3 days until these high levels go back down again?

I am a bit confused as to why people use R in the first place. Is it for those who don't become hypoglycemic and who eat a lot of food? My daughter eats small quantities (actually, the required carbohydrates from the food pyramid guidelines that the dietician suggested).

We just moved from North Carolina to Virginia last month and have not yet seen an endo. group. Did not have one in NC as we knew we would be moving and were happy with treatment that pediatricians gave us there.

Thank you for your time!

Answer:

I would strongly suggest that you locate a Pediatric Endocrinologist in your new area. The dose requirements (and food requirements) of children with diabetes change frequently as they grow and need more insulin and more food. Also, you may need to adjust her insulin and food schedule as her daily schedule changes with school. You may want to consult a nutritionist again.

Regular works faster thn NPH. The reason why most people use more than one insulin at least twice daily is to have different insulins working at different times to try and match the insulin to the food throughout the day. Regular can also be given if the blood sugar is too high to get it down, but then you need to go back and figure out why the blood sugar was high and figure out which insulin should be changed in the future to try and avoid highs.

TGL

Original posting 5 Sep 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.